Hail, Accomack
- When
- May 4, 1:55 PM EST
- Where
- Accomack County, 80.68 mi ENE of Keysville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -77.060
Report of one inch hail from the public.
Low pressure occluded over the Lower Great Lakes on May 4 with a trailing cold front slowly moving across central Virginia and North Carolina. Ahead of the cold front, an in-situ wedge was in place across central Virginia in the morning which began eroding during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Low pressure occluded over the Lower Great Lakes on May 4 with a trailing cold front slowly moving across central Virginia and North Carolina. Ahead of the cold front, an in-situ wedge was in place across central Virginia in the morning which began eroding during the afternoon. A surface low developed along the intersections between the fronts in the late afternoon and evening. Storms developed ahead of the cold front across central, eastern, and southern Virginia and northeast North Carolina during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 12:44 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
144 PM EDT Wed May 4 2022
.SYNOPSIS...
Low pressure tracks northeast of the area today. The associated
warm front lifts north this morning with the trailing cold front
crossing the local area this evening. High pressure builds into
the area Thursday. Unsettled weather returns this weekend as low
pressure is slow to track east.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM EDT Wednesday...
Like yesterday, fog has rapidly developed north of the frontal
bndry since sunrise. Issued SPS for the fog thru 9 AM.
Quick update to account for current conditions. It appears the
outflow from the storms to the north overnite has pushed the
frontal bndry south to a psn ivof Va St Rt 460 just prior to
sunrise. Still appears the frnt moves north as a warm front this
morn once the heating begins. Will just have to wait and see.
PVS DSCN:
Latest MSAS shows the warm from snaking its way across Va but is
showing signs of moving north. This in response to low pres moving
ene from Ohio. Models show the current convection pushing ene this
morn with the warm front contg to lift north. Will keep convective
PoPs limited to the nrn zones thru 11Z. Still a decent amt of
lightning with the storms despite the erly morning hour.
Expect a lull in the activity after sunrise with the local area in
the warm sector. Morning low clouds should scour out with enuf sun
to allow the heating proces to begin. Pt sunny skies thru mid aftrn
ahead of the apprchg cold front. Temps quickly rise thru the 70s
and into the low-mid 80s west of the Ches Bay, 75-80 across the
ern shore.
This leads to the convective concern for later in the day. Models
all show storms firing up after 18Z along a s/w trof ahead of the
front. The activity pushes ese across the area into the eve before
exiting off the coast bby midnite. SPC now has most of the local
area (except wrn most zones) in a MRGNL svr risk with the main
threat hail and wind gusts. Timing wise for the svr threat is
btwn 18Z-00Z, psbly lingering along the coast a bit longer. Chc
PoPs this aftrn increase to low end likely along and east of I95
where the best instab is progged.
Storms this eve east of I-95 end before midnite as the front pushes
east then off the coast. Partial clrg after midnite with winds
turning to the north. Lows mid 50s north to lwr 60s se.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 340 AM EDT Wednesday...
High prs builds in from the north Thurs. Dry under pt sunny skies.
Highs 70-75 away from the water, mid-upr 60s near the water. Clouds
quickly increase Thur eve ahead of the next systm apprchg from the
sw. A few shwrs psbl across the Piedmont late. Lows in the 50s.
An unsettled weather pattern develops for the upcoming weekend.
Upr lvl low ejects east from the nations mid section Thurs nite
then slowly drifts e across the mts Fri. Data also indicates a
second area of low prs dvlpng across the Carolinas Fri nite and
Sat. This to become the dominate synoptic feature as the energy
from the upr lvl low transfers to the coast. Upshot here will be
a rather cloudy and wet prd Fri/Sat with periods of rain and
thunder chcs confined to the aftrn/eve both days for now. Best
chc for thunder will be across the south and will likely depend
on where a warm frontal bndry sets up. Likely to cat PoPS even
this far out. QPF could easily top 1 inch by 00z Sun. Highs Fri
60s north, 70s south. Lows mid 50s north to low-mid 60s south.
Highs Sat 65-70 north, low-mid 70s south.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 1200 PM EDT Wednesday...
An upper-level low pressure system will be tracking from west to
east across the region this weekend. A sfc low pressure will be
stalled just offshore from the VA/NC coast Saturday through
early next week. At the same time, an area of high pressure will
be building southwest out of eastern Canada. This pattern is
going to result in rainy and cool conditions Saturday night through
Monday. The upper-level low will be southeast/east of the area
on Sunday. Rain showers will continue to move in around the area
low pressure on Sunday, but some drying late from west to east
as high pressure builds in. Continued overcast conditions
continue through Sunday with below average temperatures.
Temperatures will remain in the 50s on Sunday for much of the
day. The tight pressure gradient between the high building
south inland and the stalled low pressure just offshore will
lead to breezy to windy conditions near the coast of the bay and
ocean.
Monday through Wednesday, the upper-level low is forecasted to
track south then southwest along the Southeast U.S. coast as a
result of a ridge building over the Great Lakes and Northeast
U.S.. This will allow for drying across the area with lingering
showers along the VA and NC coasts through Tuesday. Temperatures
will slowly warm with temperatures returning to the 70s by
Tuesday and Wednesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...
Generally VFR conditions this afternoon ahead of a line of
thunderstorms that is expected to develop along a cold front
this afternoon. A broken line of storms is likely to form this
afternoon across central VA and move southeast towards the VA
and NC coasts this afternoon. Brief IFR and MVFR conditions are
likely if storm moves over terminal. Expecting VFR condition
after the front moves through tonight. However, low clouds are
expected to move back in from the ocean late tonight and early
tomorrow morning. MVFR likely for most of the first half of
Thursday, if not into the afternoon too. IFR is possible at
terminal near the bay and ocean. Winds will become NNE 5-10 kt
tonight.
OUTLOOK...
Unsettled conditions along with periods of rain/fog Fri/Sat as
low pres slowly moves across the area. A persistent ne wind
develops early next week as the gradient tightens btwn the
offshore low and high pres to the north.
&&
.MARINE...
As of 340 AM EDT Wednesday...
Early this morning, a weak boundary lingers over the waters allowing
for a light north to northeast winds over the northern waters, light
and variable winds over central portions of the waters, and
southerly winds over the southern waters. This boundary will
continue to lift off to the NE through this morning as a warm front
as a cold front begins to approach from the west. The cold front is
then expected to cross the waters later this evening into tonight.
Winds are expected to become southerly this morning through this
afternoon and range from 10 to 15 knots. Winds become N to NW in the
wake of the cold front this evening and increase to 15 to 20 knots.
Small Craft Advisories are in effect for the Chesapeake Bay tonight
into Thursday morning due to wind gusts of 20 to 25 knots. Seas this
morning are around 3 feet and are forecast to remain around 3 to 4
feet through today.
High pressure briefly builds in during the daytime hours of Thursday
allowing for winds to subside. Our next weather system will start to
approach Thursday night into Friday, and will create a prolonged
period of onshore east/northeasterly wind. Elevated wind speeds and
seas/waves are expected this weekend through early next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Thursday for
ANZ632-634.
Small Craft Advisory from 1 AM to 10 AM EDT Thursday for
ANZ630-631.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CP
AVIATION...CP
MARINE...AJBHazardous Weather Outlook National Weather Service Wakefield VA 357 AM EDT Wed May 4 2022 VAZ048-060-061-509-510-050800- Fluvanna-Prince Edward-Cumberland-Western Louisa-Eastern Louisa- 357 AM EDT Wed May 4 2022 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop this afternoon. Gusty winds and some hail will be possible in any storm. .DAYS TWO THROUGH SEVEN...Thursday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ012>017-030>032-102-VAZ062-064>069-075>090-092-093- 095>100-511>525-050800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 357 AM EDT Wed May 4 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop late this afternoon and evening. Some localized strong to severe storms may be possible, with the primary threats being strong winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
136 PM EDT Wed May 4 2022
VAZ081-041800-
Prince George VA-
136 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of northwestern Prince
George County and the City of Petersburg through 200 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petersburg, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Lee around 145 PM EDT.
Prince George around 155 PM EDT.
Disputanta around 200 PM EDT.
Other locations impacted by this storm include New Bohemia, Richard
Bland College, Birchett Estate, Petersburg National Battlefield and
Prince George Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 7744 3722 7745 3724 7741 3728 7721
3711 7719 3712 7739 3717 7740 3717 7741
3716 7742 3718 7742 3719 7743 3719 7745
TIME...MOT...LOC 1736Z 262DEG 16KT 3718 7738
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
EISpecial Weather Statement
National Weather Service Wakefield VA
202 PM EDT Wed May 4 2022
VAZ081-082-089-041830-
Charles City VA-Prince George VA-Surry VA-
202 PM EDT Wed May 4 2022
...Strong thunderstorms will impact portions of southern Charles
City, northern Prince George and northwestern Surry Counties through
230 PM EDT...
At 201 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Charles City to near Prince George.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Charles City, Claremont, Prince George, Rustic, Burrowsville,
Garysville, Cabin Point, Jordans Point, Taylors Corner, Brandon, New
Bohemia, Oak Hill Corner and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3734 7720 3735 7688 3734 7687 3733 7687
3724 7696 3725 7697 3724 7698 3724 7697
3723 7697 3714 7706 3716 7735
TIME...MOT...LOC 1801Z 262DEG 23KT 3731 7707 3720 7725
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EISpecial Weather Statement
National Weather Service Wakefield VA
221 PM EDT Wed May 4 2022
VAZ095-097-098-041900-
Norfolk/Portsmouth VA-Virginia Beach VA-Chesapeake VA-
221 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of the southern City
of Norfolk, the central City of Chesapeake, the southeastern City of
Portsmouth, and the northwestern City of Virginia Beach through 300
PM EDT...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cradock, or near Deep Creek, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Downtown Norfolk,
Regent University, Great Bridge, Kempsville, Deep Creek, Downtown
Portsmouth, Norfolk State University, Norfolk, Chesapeake,
Portsmouth, Norfolk International, Ghent, Norview, Cradock, South
Norfolk, Rudee Heights, Portlock and Princess Anne Plaza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3666 7627 3678 7641 3697 7619 3695 7610
3695 7608 3696 7605 3686 7593 3683 7592
TIME...MOT...LOC 1821Z 230DEG 21KT 3676 7628
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
EISpecial Weather Statement
National Weather Service Wakefield VA
227 PM EDT Wed May 4 2022
VAZ082-083-041900-
Charles City VA-New Kent VA-
227 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Charles City
and south central New Kent Counties through 300 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adkins Store, or near Charles City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Charles City, Adkins Store, Providence Forge, Ruthville, Wayside,
Sandybottom, Barnetts, New Hope and Roaches Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3738 7724 3739 7721 3739 7722 3740 7721
3741 7722 3743 7721 3746 7696 3731 7700
3734 7725
TIME...MOT...LOC 1826Z 272DEG 15KT 3738 7715
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
05Special Weather Statement
National Weather Service Wakefield VA
231 PM EDT Wed May 4 2022
VAZ081-082-088>090-523-041915-
Charles City VA-Prince George VA-Surry VA-Sussex VA-York VA-
James City VA-
231 PM EDT Wed May 4 2022
...Strong thunderstorms will impact portions of southeastern Charles
City, central Prince George, northwestern York, north central Sussex,
central James City, and northwestern Surry Counties and the City of
Williamsburg through 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toano to Claremont to near Disputanta.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamsburg, Claremont, College Of William And Mary, Queens Lake,
Disputanta, Norge, Rustic, Burrowsville, York Terrace, Carver
Gardens, Kings Point, Jamestown, Cabin Point, Taylors Corner, Camp
Peary, Spring Grove, Ewell, Gwaltney Corner, Oak Hill Corner and
Williamsburg Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3741 7672 3728 7655 3721 7673 3702 7722
3713 7740 3724 7712 3734 7689
TIME...MOT...LOC 1831Z 254DEG 23KT 3734 7683 3721 7699 3712 7730
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
05The Norfolk radar (KAKQ), 40 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
2 hail. Local standard time, as filed.
Report of one inch hail from the public.
Image of one inch hail from social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032594, 1032593.